Alert archive / New Mexico / Wind Advisories in 2024
Wind Advisory 17, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Apr 27, 2024, 12:54 AM MDT for Eddy County, Lea County, New Mexico; Culberson County, Texas. It took effect at Apr 27, 2024, 11:00 AM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2024, 12:54 AM MDT (06:54 UTC)
- In effect from
- Apr 27, 2024, 11:00 AM MDT
- Expired
- Apr 27, 2024, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM, Culberson County, TX
The radar
The Midland/Odessa radar (KMAF), 181 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 6.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4597 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
672 WWUS74 KMAF 270654 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1254 AM MDT Sat Apr 27 2024 NMZ027-TXZ270-271-271500- /O.CON.KMAF.HW.W.0020.240427T1200Z-240428T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Queen, and Guadalupe Mountains National Park 1254 AM MDT Sat Apr 27 2024 /154 AM CDT Sat Apr 27 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM MDT /7 AM CDT/ THIS MORNING TO MIDNIGHT MDT /1 AM CDT/ TONIGHT... * WHAT...West winds 30 to 50 mph with gusts up to 70 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From 6 AM MDT /7 AM CDT/ this morning to midnight MDT /1 AM CDT/ tonight. * IMPACTS...Gusty winds may blow around unsecured objects. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. && $$ NMZ028-029-033-TXZ273-271500- /O.NEW.KMAF.WI.Y.0017.240427T1700Z-240428T0100Z/ Eddy County Plains-Northern Lea County-Central Lea County-Eastern Culberson County- Including the cities of Tatum, Carlsbad, Lovington, Artesia, Hobbs, and Carlsbad Caverns NP 1254 AM MDT Sat Apr 27 2024 /154 AM CDT Sat Apr 27 2024/ ...WIND ADVISORY IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...In New Mexico, Central Lea County and Northern Lea County Counties, and Eddy County Plains. In Texas, Eastern Culberson County County. * WHEN...From 11 AM MDT /noon CDT/ this morning to 7 PM MDT /8 PM CDT/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ Rick Hluchan
1 follow-up statement
031 WWUS74 KMAF 272046 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 246 PM MDT Sat Apr 27 2024 NMZ027-TXZ270-271-280500- /O.CON.KMAF.HW.W.0020.000000T0000Z-240428T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Pine Springs, and Queen 246 PM MDT Sat Apr 27 2024 /346 PM CDT Sat Apr 27 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until midnight MDT /1 AM CDT/ tonight. * IMPACTS...Gusty winds may blow around unsecured objects. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. && $$ NMZ028-029-033-TXZ273-280100- /O.CON.KMAF.WI.Y.0017.000000T0000Z-240428T0100Z/ Eddy County Plains-Northern Lea County-Central Lea County-Eastern Culberson County- Including the cities of Carlsbad Caverns NP, Lovington, Hobbs, Artesia, Tatum, and Carlsbad 246 PM MDT Sat Apr 27 2024 /346 PM CDT Sat Apr 27 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING... * WHAT...West winds 30 to 35 mph with gusts up to 50 mph. * WHERE...In New Mexico, Central Lea County and Northern Lea County Counties, and Eddy County Plains. In Texas, Eastern Culberson County County. * WHEN...Until 7 PM MDT /8 PM CDT/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ JP
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Apr 26, 11:14 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 26, 11:14 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1214 AM CDT Sat Apr 27 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Saturday night)
Issued at 151 PM CDT Fri Apr 26 2024
Westerly winds have picked up across the area and are blowing 25 to
35mph. These winds are advecting in dry air from the west and will
prevent any severe convection from developing in our CWA this
afternoon and evening. Winds weaken overnight allowing a dryline in
west central Texas to retreat back into the eastern Permian Basin by
sunrise on Saturday morning. The NAM Nest is showing convection
breaking out near Snyder and Colorado City Saturday morning along
the dryline though most models keep the dryline inactive. Will keep
a slight chance of storms to account for this possibility but the
better storm chances will be in the afternoon as an upper trough
moving into eastern New Mexico as well daytime heating maximize
instability. A line of storms is expected to form Saturday afternoon
and evening from Snyder and Big Spring south to Sheffield and Dryden
in the lower Trans Pecos. Any storms could become severe so everyone
should keep an eye out for storms the next 36 hours. Westerly flow
associated with the trough will push the storms east of our area
overnight.
Dry air across the area kept temperatures pleasant this morning and
expect more of the same tonight and tomorrow night as lows drop into
the 50s for most, some 60s along the Rio Grande. 40s are even
expected Sunday morning in southeastern New Mexico, the northwestern
Permian Basin, and mountains west of the Pecos. Highs will be in the
80s Saturday with 90s in the Pecos and Rio Grande valleys.
Hennig
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 151 PM CDT Fri Apr 26 2024
Quieter weather sets in for the long term. The upper level low
responsible for our windy Saturday moves up into the Central Plains
on Sunday, and dry zonal flow aloft sets in over the area. This
zonal flow turns more southwesterly by early week as weak ridging
begins to build back in and the thermal ridge axis sets up over far
West Texas. Temperatures look to remain at or above normal through
Tuesday with this pattern, and most locations will be in the upper
80s/low 90s each afternoon. On Wednesday, a shortwave trough
embedded in the ridge moves across, while better moisture is ushered
in as surface flow turns southerly in response to lee troughing.
This should be sufficient for at least some afternoon convection,
especially for those east of the dryline, which may continue into
Wednesday evening. As the shortwave departs early Thursday, eyes
turn to a cold front pushing down into the Panhandle while the
associated upper level trough treks across the northern Plains. At
this point temperatures look to cool Thursday and Friday behind the
front, but should remain in the 80s area-wide. Depending on
available moisture as this front moves down, there is the
possibility of another round or two of showers/storms Thursday into
Friday. Stay tuned.
-Zuber
&&
.AVIATION...
(06Z TAFS)
Issued at 1212 AM CDT Sat Apr 27 2024
VFR will prevail through the period with westerly winds. Gusts
will approach 35 kts are KCNM by afternoon.
&&
.FIRE WEATHER...
Issued at 151 PM CDT Fri Apr 26 2024
ERCs are currently right around the 50th percentile, but will
continue to tick up closer to the 75th percentile through the
weekend. Similarly, fuels continue at or above normal moisture,
however, drying is expected the next few days as humidity continues
to fall to critical levels each afternoon and overnight recoveries
remain poor to fair across the west. After a windy day yesterday,
20ft winds today remain elevated (~15-20kts in SE New Mexico and the
mountains) but comparatively lighter while humidity region-wide
is below 15 percent with RFTI values of 4-5. A Fire Danger
Statement is in effect for this afternoon across SE New Mexico and
the higher terrain where the strongest winds will be despite the
high fuel moisture. Winds pick up on Saturday with an approaching
upper level low and gusts could reach as high as 55kts in the
mountains with 30kts+ in the Plains and Foothills. Fuels will be
drying out through Saturday and ERCs may reach the 75th+
percentile in the Big Bend Region and lower Trans Pecos. With the
uptick in winds, along with critically low humidity and RFTIs
reaching 6-7, a Red Flag Warning has been issued for SE New
Mexico, the Big Bend, and the higher terrain. Similar to Thursday,
there will be a threat of thunderstorms Saturday evening which
may produce gusty and erratic winds along with some lightning, but
this looks to be fairly confined to the far eastern Permian Basin
and lower Trans Pecos. Beyond Saturday, lighter winds, cooler
temperatures, and better overnight recoveries will limit fire
weather concerns somewhat until Wednesday when a shortwave trough
arrives and storms return for the remainder of the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 54 85 53 89 / 20 0 0 0
Carlsbad 49 81 51 88 / 0 0 0 0
Dryden 59 90 59 92 / 20 0 0 0
Fort Stockton 55 86 56 89 / 10 0 0 0
Guadalupe Pass 48 71 52 78 / 0 0 0 0
Hobbs 45 80 50 84 / 0 0 0 0
Marfa 42 76 41 83 / 0 0 0 0
Midland Intl Airport 54 83 54 87 / 10 0 0 0
Odessa 55 83 56 87 / 10 0 0 0
Wink 51 85 54 90 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 7 AM CDT /6 AM MDT/ this morning to 1 AM
CDT /midnight MDT/ Sunday for Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains.
Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
CDT /8 PM MDT/ this evening for Central Brewster County-
Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Lower Brewster County-Marfa Plateau-Presidio Valley-Van
Horn and Highway 54 Corridor.
NM...High Wind Warning from 6 AM Saturday to midnight MDT Saturday
night for Guadalupe Mountains of Eddy County.
Red Flag Warning from noon to 8 PM MDT Saturday for Chaves
Plains-Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
&&
SHORT TERM...10
LONG TERM....88
AVIATION...29Hazardous weather outlook, Apr 26, 1:30 PM MDT, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 230 PM CDT Fri Apr 26 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-271930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 230 PM CDT Fri Apr 26 2024 /130 PM MDT Fri Apr 26 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Rangeland Fire Danger Statement is in effect this afternoon for southeast New Mexico, the western high terrain, and the Big Bend Region. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A Red Flag Warning is in effect Saturday for Southeast New Mexico, the western high terrain, and the Big Bend Region. A High Wind Warning is in effect Saturday for the Guadalupe Mountains. Strong winds may be possible across Southeast New Mexico as well. Strong to severe storms may be possible across the eastern Permian Basin and lower Trans Pecos Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
Wind Advisories in New Mexico, 2024Wind Advisories in Texas, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.